Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 26, 2017Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 26, 2017, 5:34 PM CDT for Saint Croix County, Wisconsin. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2017, 5:34 PM CDT (22:34 UTC)
Expired
May 26, 2017, 6:30 PM CDT
In force
56 min
Issued by
NWS Twin Cities, MN

County Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 94 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS83 KMPX 262234
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT FRI MAY 26 2017

WIZ023-262330-
St. Croix-
534 PM CDT FRI MAY 26 2017

...A THUNDERSTORM WILL AFFECT NORTHERN ST. CROIX COUNTY...

At 533 PM CDT, a thunderstorm was located near Somerset, or 21 miles 
north of River Falls, moving east at 30 mph.

Pea size hail is possible with this storm.

Locations impacted include...
New Richmond, Somerset, Star Prairie, Forest, Cylon, Deer Park,
Huntington and New Richmond Airport.

LAT...LON 4509 9226 4513 9275 4515 9276 4521 9275
      4521 9216 4515 9216
TIME...MOT...LOC 2233Z 267DEG 24KT 4517 9271 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 26, 3:06 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 26, 3:06 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 306 PM CDT Fri May 26 2017

Wind shift is crawling across MN this afternoon and is expected to
be near the I-35 corridor around 4/5pm. SPC meso analysis has SBCAPE
pushing 1000 j/kg along the boundary, with a narrow line of storms
present from about Aitkin north. These storms have gone up within a
zone of PV advection ahead of a weak short wave heading for the
Arrowhead. This little bit of lift with the instability is just
enough to get storms going, down here, we lack the forcing and hence
why as of 3 pm we lack the thunderstorms. However, HRRR/HopWRF and
other CAMs have been persistent with developing convection north of
the metro in east central MN and vis satellite shows cumulus
congestus in this area, so continued to advertise chance PoPs late
this afternoon/evening working across from around Mora over to
Barron, WI.

Not much expected for tonight other than increasing clouds from the
west as the wave currently moving into WY heads across Nebraska.
Light winds are expected and we may see enough boundary layer
moisture linger in western WI to allow for some patchy fog to
develop in the river valleys and other low lying areas.

As for that WY wave, there will be a good shield of rain to its
north working across southern SD overnight within a zone of decent
h7-h6 Fgen. This area of rain will be knocking on the doorstep of SW
MN by Saturday morning. However, this area of fgen is expected to
fall apart as it moves into western MN Saturday morning as
thunderstorms start to expand in coverage across southeast Nebraska.
Latent heat release from these storms will help lead to the demise
of the northern piece of fgen as that starts lining up to our south.
The result, is we are anticipating a dry, though cloudy day across
the MPX area, with any rain coming up into south central MN during
the afternoon with more widespread/heavier rain staying down in IA.
Also have just shower mention tomorrow, with any instability looking
minimal. Finally, did cool highs Saturday a little, though it could
be cooler, especially in western MN depending how quickly/thick
clouds come in.

.LONG TERM...(Saturday night through Friday)
Issued at 306 PM CDT Fri May 26 2017

There's not a lot to talk about in the long term period.
A digging longwave trough across the Great Lakes region Sunday
through midweek which will keep us in cool northwesterly flow with
multiple opportunities for isolated or scattered showers in deep
cyclonic flow and cold air advection.  But, any rain amounts will be
 light across the area with no real system coming through during the
period.  Sunday and Monday will see increased cloud cover and with
limited CAPE values, could see isolated Thunder.

There is decent agreement in this trough holding its course through
midweek but there are some differences toward the end of the week.
The GFS/ECMWF both indicate upper level ridging finally pushing the
trough east with a surface high dropping out of Canada near the end
of the week.  The main differences lie in the timing of this with
the EC holding on to the cooler and slower departure of the trough
when compared to the GFS.

Regardless, May will finish on a cool stretch and is likely to
finish just below normal for averages temperatures at MSP.  If this
does verify, this will break the 20 month above average streak at
MSP.  Our last month that was below normal was August, 2015.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri May 26 2017

Frontal boundary on the doorstep of STC and will be getting to the
I-35 corridor during peak daytime heating. Starting to get a
decent cu field forming along the boundary from STC north and
expect shra/tsra to develop from this by 19z. MSP/RNH will be the
only locations with a threat of seeing this diurnally driven
activity. Expect VFR skies throughout, with SKC overnight, but mid
level clouds will become OVC Saturday as the wave currently
working across WY heads our way.

KMSP...The hrrr has been pretty consistent with some iso/sct
shra/trsa activity in the vicinity around 22/23z. Precip chances
look better north, hence only a vcsh from 22z to 00z.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc -shra. Wind NW 10-15 kts.
Mon...VFR. Chance showers. Wind NW 10-15 kts.
Tue...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...SPD
AVIATION...MPG
Hazardous weather outlook, May 26, 1:46 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
146 PM CDT Fri May 26 2017

MNZ044-045-050>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-271900-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright-
Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota-Le Sueur-
Rice-Goodhue-Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
146 PM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon for east
central Minnesota into western Wisconsin. The threat for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Sunday and Monday afternoon.
The threat for severe weather is very low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>043-047>049-054>058-064>067-073>075-082-083-091-092-271900-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod-Sibley-
Redwood-Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault-
146 PM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Sunday and Monday afternoon.
The threat for severe weather is very low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 26, 5:09 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
509 PM CDT FRI MAY 26 2017

MNZ063-262245-
Washington-
509 PM CDT FRI MAY 26 2017

...A THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON COUNTY...

At 509 PM CDT, a thunderstorm was located over Hugo, or 17 miles
northeast of St. Paul, moving northeast at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Hugo, Scandia, Otisville, Marine On St Croix and William OBrien State
Park.

LAT...LON 4526 9275 4521 9275 4519 9277 4517 9275
      4515 9277 4512 9297 4518 9301 4530 9282
TIME...MOT...LOC 2209Z 243DEG 14KT 4517 9294
Special weather statement, May 26, 5:17 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
517 PM CDT FRI MAY 26 2017

MNZ052-053-262300-
Isanti-Chisago-
517 PM CDT FRI MAY 26 2017

...A THUNDERSTORM WILL AFFECT CENTRAL CHISAGO AND SOUTHEASTERN
ISANTI COUNTIES...

At 516 PM CDT, a thunderstorm was located near Weber, or 10 miles
southeast of Cambridge, moving east at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
North Branch, Branch and Wild River State Park.

This includes Interstate 35 between mile markers 142 and 148.

LAT...LON 4556 9276 4552 9272 4547 9272 4544 9277
      4541 9314 4546 9316 4557 9284
TIME...MOT...LOC 2216Z 251DEG 19KT 4544 9307
Special weather statement, May 26, 5:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT FRI MAY 26 2017

WIZ023-262330-
St. Croix-
534 PM CDT FRI MAY 26 2017

...A THUNDERSTORM WILL AFFECT NORTHERN ST. CROIX COUNTY...

At 533 PM CDT, a thunderstorm was located near Somerset, or 21 miles
north of River Falls, moving east at 30 mph.

Pea size hail is possible with this storm.

Locations impacted include...
New Richmond, Somerset, Star Prairie, Forest, Cylon, Deer Park,
Huntington and New Richmond Airport.

LAT...LON 4509 9226 4513 9275 4515 9276 4521 9275
      4521 9216 4515 9216
TIME...MOT...LOC 2233Z 267DEG 24KT 4517 9271

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:09 PM CDTSpecial Weather StatementMPXWashington36 min
May 26, 5:17 PM CDTSpecial Weather StatementMPXChisago43 min
May 26, 6:26 PM CDTSpecial Weather StatementMPXSaint Croix64 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.